I was watching a medical show today and one of the doctors said
the LES can be tightened by taking a prokenetic agent. Is this
true and is it a permanant fix, or does the LES loosen again
when the medication has been stopped? I always thought that meds
must be taken for life in patients with GERD Also what are some
prokenetic agents? Thank you.
Yes, it is true that the tone of the lower esophageal sphincter (LES) can be increased by certain medications. Prokinetic agents will increase the LES pressure as well as promote gastric emptying. By increasing the motility of the stomach, contents are more rapidly propelled out of the stomach and less likely to reflux into the esophagus.
Available prokinetic agents, that are prescribed for reflux, are Cisapride, and Metoclopramide, Although both medications are considered safe, Cisapride has been associated with cardiac arrhythmias and Metoclopramide with tremors. Usually these drugs are used in conjunction with a medication that inhibits acid secretion i.e. an H2 receptor antagonist or a proton pump imhibitor. You are correct that the beneficial effect stops when the medication is discontinued.
Although reflux is a chronic problem, most patients do not require continuous medical therapy. Effective therapy starts with life-style modifications that include head of bed elevation, smoking cessation, dietary therapy (avoidance of fatty foods, chocolate and excessive alcohol), weight loss, refraining from assuming a supine position immediately after meals and avoidance of meals immediately before bedtime. Medications are used as needed to control the symptoms when lifestyle modifications are insufficient.
This information is provided for educational purposes only. Always consult your personal physician for specific medical questions
*keywords: esophageal reflux
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.